Minimal time issues for the observability of Grushin-type equations
Annales de l'Institut Fourier, Volume 70 (2020) no. 1, pp. 247-312.

The goal of this article is to provide several sharp results on the minimal time required for observability of several Grushin-type equations. Namely, it is by now well-known that Grushin-type equations are degenerate parabolic equations for which some geometric conditions are needed to get observability properties, contrarily to the usual parabolic equations. Our results concern the Grushin operator t -Δ x -|x| 2 Δ y observed from the whole boundary in the multi-dimensional setting (meaning that xΩ x , where Ω x is a subset of d x with d x 1, yΩ y , where Ω y is a subset of d y with d y 1, and the observation is done on Γ=Ω x ×Ω y ), from one lateral boundary in the one-dimensional setting (i.e. d x =1), including some generalized version of the form t - x 2 -(q(x)) 2 y 2 for suitable functions q, and the Heisenberg operator t - x 2 -(x z + y ) 2 observed from one lateral boundary. In all these cases, our approach strongly relies on the analysis of the family of equations obtained by using the Fourier expansion of the equations in the y (or (y,z)) variables, and in particular the asymptotic of the cost of observability in the Fourier parameters. Combining these estimates with results on the rate of dissipation of each of these equations, we obtain observability estimates in suitably large times. We then show that the times we obtain to get observability are optimal in several cases using Agmon type estimates.

Le but de cet article est de fournir plusieurs estimées optimales sur le temps minimal nécessaire pour avoir l’observabilité d’équations de type Grushin. En effet, il est désormais bien connu que les équations de type Grushin sont des équations paraboliques dégénérées pour lesquelles des conditions géométriques sont nécessaires pour satisfaire des propriétés d’observabilité, contrairement aux équations paraboliques usuelles. Nos résultats concernent l’opérateur de Grushin t -Δ x -|x| 2 Δ y observé de tout le bord dans le cas multi-dimensionnel (dans le sens où xΩ x , où Ω x est un ouvert de d x , avec d x 1, yΩ y est un ouvert de d y avec d y 1, et l’observation est faite sur Γ=Ω x ×Ω y ), d’un bord latéral dans le cas uni-dimensionnel (i.e. d x =1), incluant certaines généralisations de la forme t - x 2 -(q(x)) 2 y 2 pour des fonctions q convenables, et l’opérateur de Heisenberg t - x 2 -(x z + y ) 2 observé d’un bord latéral. Dans tous ces cas, notre approche repose fortement sur l’analyse de la famille d’équations obtenues en développant la solution en Fourier dans la variable y (ou (y,z)), et en particulier sur l’asymptotique du coût de l’observabilité en fonction du paramètre de Fourier. En combinant ces estimées avec les résultats sur le taux de dissipation de chacune de ces équations, nous obtenons des inégalités d’observabilité en temps suffisamment grand. Nous montrons ensuite que les temps que nous avons obtenus pour l’observabilité sont optimaux dans plusieurs cas, en utilisant des estimées de Agmon.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/aif.3313
Classification: 35K65, 93B07
Keywords: Observability, Grushin equations, Carleman estimates
Mot clés : Observabilité, Équations de Grushin, Inégalités de Carleman
Beauchard, Karine 1; Dardé, Jérémi 2; Ervedoza, Sylvain 2

1 Univ Rennes, CNRS IRMAR - UMR 6625 35000 Rennes (France)
2 Institut de Mathématiques de Toulouse ; UMR 5219 Université de Toulouse ; CNRS ; UPS IMT 31062 Toulouse Cedex 9 (France)
@article{AIF_2020__70_1_247_0,
     author = {Beauchard, Karine and Dard\'e, J\'er\'emi and Ervedoza, Sylvain},
     title = {Minimal time issues for the observability of {Grushin-type} equations},
     journal = {Annales de l'Institut Fourier},
     pages = {247--312},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {70},
     number = {1},
     year = {2020},
     doi = {10.5802/aif.3313},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.3313/}
}
TY  - JOUR
AU  - Beauchard, Karine
AU  - Dardé, Jérémi
AU  - Ervedoza, Sylvain
TI  - Minimal time issues for the observability of Grushin-type equations
JO  - Annales de l'Institut Fourier
PY  - 2020
SP  - 247
EP  - 312
VL  - 70
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  - http://www.numdam.org/articles/10.5802/aif.3313/
DO  - 10.5802/aif.3313
LA  - en
ID  - AIF_2020__70_1_247_0
ER  - 
%0 Journal Article
%A Beauchard, Karine
%A Dardé, Jérémi
%A Ervedoza, Sylvain
%T Minimal time issues for the observability of Grushin-type equations
%J Annales de l'Institut Fourier
%D 2020
%P 247-312
%V 70
%N 1
%I Association des Annales de l’institut Fourier
%U http://www.numdam.org/articles/10.5802/aif.3313/
%R 10.5802/aif.3313
%G en
%F AIF_2020__70_1_247_0
Beauchard, Karine; Dardé, Jérémi; Ervedoza, Sylvain. Minimal time issues for the observability of Grushin-type equations. Annales de l'Institut Fourier, Volume 70 (2020) no. 1, pp. 247-312. doi : 10.5802/aif.3313. http://www.numdam.org/articles/10.5802/aif.3313/

[1] Alabau-Boussouira, Fatiha; Cannarsa, Piermarco; Fragnelli, Genni Carleman estimates for degenerate parabolic operators with applications to null controllability, J. Evol. Equ., Volume 6 (2006) no. 2, pp. 161-204 | DOI | MR | Zbl

[2] Beauchard, Karine; Cannarsa, Piermarco Heat equation on the Heisenberg group: observability and applications, J. Differ. Equations, Volume 262 (2017) no. 8, pp. 4475-4521 | DOI | MR | Zbl

[3] Beauchard, Karine; Cannarsa, Piermarco; Guglielmi, Roberto Null controllability of Grushin-type operators in dimension two, J. Eur. Math. Soc., Volume 16 (2014) no. 1, pp. 67-101 | DOI | MR | Zbl

[4] Beauchard, Karine; Cannarsa, Piermarco; Yamamoto, Masahiro Inverse source problem and null controllability for multidimensional parabolic operators of Grushin type, Inverse Probl., Volume 30 (2014) no. 2, 025006, 26 pages | DOI | MR | Zbl

[5] Beauchard, Karine; Helffer, Bernard; Henry, Raphael; Robbiano, Luc Degenerate parabolic operators of Kolmogorov type with a geometric control condition, ESAIM, Control Optim. Calc. Var., Volume 21 (2015) no. 2, pp. 487-512 | DOI | MR | Zbl

[6] Beauchard, Karine; Miller, Luc; Morancey, Morgan 2D Grushin-type equations: minimal time and null controllable data, J. Differ. Equations, Volume 259 (2015) no. 11, pp. 5813-5845 | DOI | MR | Zbl

[7] Beauchard, Karine; Pravda-Starov, Karel Null-controllability of non-autonomous Ornstein–Uhlenbeck equations, J. Math. Anal. Appl., Volume 456 (2017) no. 1, pp. 496-524 | DOI | MR | Zbl

[8] Beauchard, Karine; Pravda-Starov, Karel Null-controllability of hypoelliptic quadratic differential equations, J. Éc. Polytech., Math., Volume 5 (2018), pp. 1-43 | DOI | MR | Zbl

[9] Cannarsa, Piermarco; Fragnelli, Genni; Rocchetti, Dario Null controllability of degenerate parabolic operators with drift, Netw. Heterog. Media, Volume 2 (2007) no. 4, pp. 695-715 | DOI | MR | Zbl

[10] Cannarsa, Piermarco; Fragnelli, Genni; Rocchetti, Dario Controllability results for a class of one-dimensional degenerate parabolic problems in nondivergence form, J. Evol. Equ., Volume 8 (2008) no. 4, pp. 583-616 | DOI | MR | Zbl

[11] Cannarsa, Piermarco; Guglielmi, Roberto Null controllability in large time for the parabolic Grushin operator with singular potential, Geometric control theory and sub-Riemannian geometry (Springer INdAM Series), Volume 5, Springer, 2014, pp. 87-102 | DOI | MR | Zbl

[12] Cannarsa, Piermarco; Martinez, Patrick; Vancostenoble, Judith Null controllability of degenerate heat equations, Adv. Differ. Equ., Volume 10 (2005) no. 2, pp. 153-190 | MR | Zbl

[13] Cannarsa, Piermarco; Martinez, Patrick; Vancostenoble, Judith Carleman estimates for a class of degenerate parabolic operators, SIAM J. Control Optimization, Volume 47 (2008) no. 1, pp. 1-19 | DOI | MR | Zbl

[14] Cannarsa, Piermarco; Martinez, Patrick; Vancostenoble, Judith Carleman estimates and null controllability for boundary-degenerate parabolic operators, C. R. Math. Acad. Sci. Paris, Volume 347 (2009) no. 3-4, pp. 147-152 | DOI | MR | Zbl

[15] Cannarsa, Piermarco; Martinez, Patrick; Vancostenoble, Judith Global Carleman estimates for degenerate parabolic operators with applications, Mem. Am. Math. Soc., Volume 239 (2016) no. 1133, p. ix+209 | DOI | MR | Zbl

[16] Dardé, Jérémi; Ervedoza, Sylvain On the cost of observability in small times for the one-dimensional heat equation, Anal. PDE, Volume 12 (2016) no. 6, pp. 1455-1488 | DOI | MR | Zbl

[17] Dardé, Jérémi; Ervedoza, Sylvain On the reachable set for the one-dimensional heat equation, SIAM J. Control Optimization, Volume 56 (2018) no. 3, pp. 1692-1715 | DOI | MR | Zbl

[18] Davies, Edward B. Heat kernels and spectral theory, Cambridge Tracts in Mathematics, 92, Cambridge University Press, 1989, x+197 pages | DOI | MR | Zbl

[19] Duprez, Michel; Koenig, Armand Control of the Grushin equation: non-rectangular control region and minimal time (2018) (https://arxiv.org/abs/1807.01241) | Zbl

[20] Fattorini, Hector O.; Russell, D. L. Exact controllability theorems for linear parabolic equations in one space dimension, Arch. Ration. Mech. Anal., Volume 43 (1971), pp. 272-292 | DOI | MR | Zbl

[21] Fernández-Cara, Enrique; Zuazua, Enrique The cost of approximate controllability for heat equations: the linear case, Adv. Differ. Equ., Volume 5 (2000) no. 4-6, pp. 465-514 | MR | Zbl

[22] Fursikov, Andreĭ V.; Imanuvilov, Oleg Y. Controllability of evolution equations, Lecture Notes Series, Seoul, 34, Seoul National University, 1996, iv+163 pages | MR | Zbl

[23] Gueye, Mamadou Exact boundary controllability of 1-D parabolic and hyperbolic degenerate equations, SIAM J. Control Optimization, Volume 52 (2014) no. 4, pp. 2037-2054 | DOI | MR | Zbl

[24] Helffer, Bernard Semi-classical analysis for the Schrödinger operator and applications, Lecture Notes in Mathematics, 1336, Springer, 1988, vi+107 pages | DOI | MR | Zbl

[25] Imanuvilov, Oleg Y.; Yamamoto, Masahiro Lipschitz stability in inverse parabolic problems by the Carleman estimate, Inverse Probl., Volume 14 (1998) no. 5, pp. 1229-1245 | DOI | MR | Zbl

[26] Koenig, Armand Non-null-controllability of the Grushin operator in 2D, C. R. Math. Acad. Sci. Paris, Volume 355 (2017) no. 12, pp. 1215-1235 | DOI | MR | Zbl

[27] Le Rousseau, Jérôme; Moyano, Iván Null-controllability of the Kolmogorov equation in the whole phase space, J. Differ. Equations, Volume 260 (2016) no. 4, pp. 3193-3233 | DOI | MR | Zbl

[28] Lebeau, Gilles; Robbiano, Luc Contrôle exact de l’équation de la chaleur, Commun. Partial Differ. Equations, Volume 20 (1995) no. 1-2, pp. 335-356 | DOI | MR | Zbl

[29] Martinez, Patrick; Vancostenoble, Judith Carleman estimates for one-dimensional degenerate heat equations, J. Evol. Equ., Volume 6 (2006) no. 2, pp. 325-362 | DOI | MR | Zbl

[30] Miller, Luc The control transmutation method and the cost of fast controls, SIAM J. Control Optimization, Volume 45 (2006) no. 2, pp. 762-772 | DOI | MR | Zbl

[31] Morancey, Morgan Approximate controllability for a 2D Grushin equation with potential having an internal singularity, Ann. Inst. Fourier, Volume 65 (2015) no. 4, pp. 1525-1556 | DOI | Numdam | MR | Zbl

[32] Tucsnak, Marius; Weiss, George Observation and control for operator semigroups, Birkhäuser Advanced Texts: Basler Lehrbücher, Birkhäuser, 2009, xii+483 pages | DOI | MR | Zbl

[33] Yamamoto, Masahiro Carleman estimates for parabolic equations and applications, Inverse Probl., Volume 25 (2009) no. 12, 123013, 75 pages | MR | Zbl

Cited by Sources: